Advertisement

Weekend activities at Antietam National Battlefield

September 12, 2002

All programs begin at the Visitor Center unless otherwise noted. The ranger-led hikes will take place rain or shine. Hikers should dress for the weather, wear comfortable walking shoes, bring water and be prepared to hike through farm fields.

Thursday, Sept. 12



Hike: "Prelude to Battle," 5:30 p.m. duration 1 hour and 30 minutes. Distance 1.5 miles. This hike focuses on the preparation for battle by Generals Lee and McClellan and the skirmishing on the evening of Sept. 16, 1862.

Book talk: Kathleen Ernst on her book "Too Afraid to Cry," 7:30 p.m., Visitor Center Theater. Ernst will speak about the people who called Sharpsburg home in 1862 and the impact of the battle on their community. A book-signing follows in the Visitor Center bookstore.

Friday, Sept. 13



Commemoration Ceremony: 6 p.m., The Dunker Church.

Book talk: Andrew Carroll will speak on "War Letters: Extraordinary Correspondence from American Wars," 7 p.m., Visitor Center Theater. In 1998, Andrew Carroll founded the Legacy Project with the goal of remembering Americans who have served this nation and preserving their letters for posterity. Carroll will read from this collection of letters written by common soldiers, marines, airmen and sailors, as well as war nurses, journalists, spies and chaplains. A book-signing follows in the Visitor Center bookstore.

Advertisement

Saturday, Sept. 14



Hike: "A Great Tumbling Together of All Heaven and Earth," 7 a.m. Duration 1 hour 30 minutes. Distance 1 mile. Tour Stop No. 2, The North Woods. Follows the route of Union General Hooker's attack form the North Woods across the Cornfield and into the path of the Texas Brigade.

Talk: "Battlefield in a Box - An Overview of the Battle," 9 a.m., Visitor Center.

Hike: "In God's name, what are your men fighting for? Unfurl those colors," 9:30 a.m. Duration 2 hours. Distance 2.5 miles. The New York State Monument, near the Visitor Center. Follow the route of Sedgwick's Division into the West Woods and then hike up to the Confederate position on Hauser's Ridge.

Auto tour: Ranger-led battlefield automobile tour, 10 a.m. Duration 2 hours. Visitor Center. Follow the ranger in your car, stops at Cornfield, Sunken Road and Burnside Bridge.

Demonstration: Artillery at Antietam, 10:30 a.m., north of the Visitor Center.

Talk: "The Battle of South Mountain" by Ranger Al Preston, Maryland State Parks, 11 a.m., Visitor Center Observation Room.

Concert: Music of the Maryland Campaign, 11:30 a.m., The Dunker Church. Come hear some of the music played during the Maryland Campaign.

Talk: "Civil War Soldier," 12:15 p.m., Visitor Center. A park ranger will discuss the life and times of a typical Civil War soldier. Reproduction clothing, leather gear and other things will be passed around. A good program for children ages 6 to 12.

Hikes: "the adjacent plains were covered with a carpet of red, blue and gray," 12:30 p.m. Duration 2 hours. Distance 2 miles. Visitor Center. One hike follows the Union advance and the other will explore the Confederate defense. Visitors must choose one hike, but both will conclude at Bloody Lane.

Walk: Walking tour of Antietam National Cemetery, 1 p.m. The National Cemetery.

Auto tour: Ranger-led automobile tour, 1:30 p.m. Visitor Center. Follow the ranger in your car, stops at Cornfield, Sunken Road and Burnside Bridge. The tour will last about 2 hours.

Demonstration: Artillery demonstration, 2 p.m. Just north of the Visitor Center.

Auto tour: "Landmarks of the Battlefield," automobile tour, 2:30 p.m. Visitor Center. Join the park historian for a driving tour to the Miller, Mumma and Roulette Farms. This tour will focus on stories of the families living here in 1862.

Talk: "Battlefield in a Box - An Overview of the Battle," 3 p.m. Visitor Center.

Hike: "the regiment prepared for the final struggle," 3:30 p.m. Duration 1 hour and 30 minutes. Distance 1.5 miles. Tour Stop 9, The Burnside Bridge. Rangers discuss the Union assaults on the Burnside Bridge, the Union advance and the Confederate counterattack led by A.P. Hill.

Talk: Aftermath of Battle, 4 p.m. Visitor Center. The talk focuses on how the citizens of Sharpsburg dealt with the aftermath of battle.

Demonstration: Artillery, 5 p.m. North of the Visitor Center.

Book talk: Author/scholar James McPherson on his new book "Antietam: The battle that changed the course of the Civil War," 7 p.m. Visitor Center, a James Murfin Memorial Lecture. Both Confederate and Union troops knew the war was at a crossroads, that they were marching toward a decisive battle. It occured along the ridges and in the woods and cornfields between Antietam Creek and the Potomac River. A book-signing follows in the Visitor Center bookstore.

Sunday, Sept. 15



Hike: "A Great Tumbling Together of All Heaven and Earth," 7 a.m. Duration 1 hour and 30 minutes. Distance 1 mile. Tour Stop No. 2, The North Woods. Follows the route of Union General Hooker's attack from the North Woods across the Cornfield and into the path of the Texas Brigade.

The Herald-Mail Articles
|
|
|